Utah, 2011

Flash Flooding and Hail in Utah, August 1 to 4, 2011

August 1 to 4, 2011 · NWS SLC · 13 events in 7 counties and zones

Showers and thunderstorms continued to form in a moist airmass across the state of Utah in the first few days of August. The strongest of these storms produced primarily severe wind gusts and hail in northern Utah, while producing heavy rain and flash flooding in southern and eastern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms continued to form in a moist airmass across the state of Utah in the first few days of August. The strongest of these storms produced primarily severe wind gusts and hail in northern Utah, while producing heavy rain and flash flooding in southern and eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 8:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 8:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MDT MON AUG 1 2011

.SYNOPSIS...A VERY MOIST AIR MASS IN PLACE ACROSS THE GREAT BASIN
WILL SLOWLY DRY FROM THE WEST THROUGH MIDWEEK.

&&

.DISCUSSION...SHORTWAVE TROUGH WHICH BROUGHT FAIRLY WIDESPREAD
PRECIPITATION TO MUCH OF NORTHERN UTAH EARLY THIS MORNING
CONTINUES TO LIFT NORTHEAST AWAY FROM THE AREA. AS A RESULT
PRECIPITATION HAS DIMINISHED IN COVERAGE...AND PLAN TO UPDATE
FORECAST TO REFLECT THIS TREND.

IN THE WAKE OF THIS WAVE...A VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS THE REGION...WITH SURFACE DEW POINTS IN THE 60S...AND PW
VALUES WELL OVER AN INCH. DESPITE SUBSIDENCE ASSOCIATED WITH
SHORTWAVE RIDGING BUILDING INTO THE REGION TODAY...THIS MOISTURE
SHOULD BE SUFFICIENT TO ALLOW FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...PARTICULARLY ALONG LINGERING
SURFACE TROUGH ACROSS CENTRAL UT.

DEEP LAYER SOUTHWESTERLY FLOW LOOKS TO DEVELOP ACROSS THE REGION
THROUGHOUT THE WEEK ALLOWING FOR A GENERAL DRYING TREND. DESPITE
LOSS OF DEEPER TROPICAL MOISTURE...SUFFICIENT MID LEVEL MOISTURE
LOOKS TO REMAIN OVER THE REGION...ALLOWING FOR A THREAT OF SHOWERS
AND THUNDERSTORMS EACH AFTERNOON/EVENING.

&&

.AVIATION...SHOWERS WITH CIGS IN THE 4-5 KFT RANGE MAY LINGER AS
LATE AS 18Z BEFORE SCATTERING OUT. OTHERWISE WINDS LOOK TO REMAIN
PREDOMINANTLY NORTHWESTERLY THROUGHOUT THE DAY...ALTHOUGH ERRATIC
WINDS CAN BE EXPECTED WITH SHOWERS THROUGH 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 4:34 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 AM MDT MON AUG 1 2011

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
534 AM MDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST ACROSS THE
NORTHERN OUTLOOK AREA THROUGH THE MORNING HOURS...MOST NUMEROUS
NORTH OF ABOUT SALT LAKE CITY. SOME OF THE SHOWERS WILL PRODUCE
LOCALLY HEAVY RAINS WITH A POTENTIAL OF MINOR STREET FLOODING IN
URBAN AREAS ALONG THE NORTHERN WASATCH FRONT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MOST OF
THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING...
WITH A CONTINUED POTENTIAL OF ISOLATED HEAVY RAINS.

MOST OF THE SHOWERS SHOULD DISSIPATE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GRADUAL DRYING TREND WILL BEGIN TUESDAY AND CONTINUE THROUGH THE
END OF THE WEEK. ENOUGH MOISTURE WILL REMAIN IN PLACE TUESDAY AND
WEDNESDAY HOWEVER FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING. STORMS WILL BE A LITTLE LESS NUMEROUS
THURSDAY...AND ONLY ISOLATED COVERAGE IS EXPECTED OVER THE
NORTHEASTERN MOUNTAINS FRIDAY.

IT APPEARS AT THIS TIME THAT THE WEEKEND SHOULD BE DRY FOR MOST OF
THE OUTLOOK AREA WITH ONLY A SMALL THREAT OF THUNDERSTORMS ACROSS
THE FAR SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 172 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 4 hail. Local standard time, as filed.

Flash Flood, Wayne

When
August 1, 2:00 PM MST to 4:00 PM MST
Where
Wayne County, 7.12 mi SE of Notom to 5.3 mi SSW of Caineville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.151, -111.035

Flash flooding was reported along Pleasant Creek, Sandy Creek, and Burro Wash in and near Capitol Reef National Park.

Thunderstorm Wind, Tooele

When
August 2, 3:30 PM MST
Where
Tooele County, 16.22 mi ESE of Gold Hill
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.530

The Causeway sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
August 2, 4:00 PM MST to 4:10 PM MST
Where
Tooele County, 15.43 mi SSW of Arinosa to 11.36 mi WSW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -113.750

Two sensors in the Dugway Proving Ground mesonet recorded strong wind gusts with a thunderstorm moving through the area. The Juliet Road sensor recorded a maximum gust of 59 mph, while the North Salt Flats sensor recorded a 58 mph wind gust.

Thunderstorm Wind, Tooele

When
August 2, 4:50 PM MST
Where
Tooele County, 1.72 mi ENE of Barro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -113.450

The Interstate 80 sensor recorded a maximum wind gust of 58 mph.

Thunderstorm Wind, Salt Lake

When
August 2, 7:10 PM MST
Where
Salt Lake County, 3.14 mi W of Ft Douglas
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -111.890

The University of Utah WBB sensor recorded a maximum wind gust of 63 mph.

Flash Flood, Kane

When
August 3, 2:45 PM MST to 4:45 PM MST
Where
Kane County, 1.29 mi NW of Glen Canyon to 3.05 mi NNW of Glen Canyon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.093, -111.686

Heavy rain caused flash flooding along Wahweep Canyon near Big Water.

Flash Flood, Wayne

When
August 3, 4:00 PM MST to 6:00 PM MST
Where
Wayne County, 7.38 mi SW of Notom to 5.77 mi SW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.151, -111.211

Park rangers at Capitol Reef National Park reported a large flash flood along Sulpher Creek.

Flash Flood, Sevier

When
August 3, 10:00 PM MST to August 4, 12:00 AM MST
Where
Sevier County, 6.62 mi W of Cove to 7.15 mi W of Cove
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
38.607, -112.372

Flash flooding occurred along Clear Creek Canyon Road near Fremont Indian State Park. This flooding was exacerbated by the rain falling on an old burn scar, which allowed debris to flow over the road.

Hail, Utah

When
August 4, 2:10 PM MST
Where
Utah County, 1.38 mi S of Payson
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.030, -111.730

Hail with a diameter of 0.75 inches was reported near Payson.

Hail, Salt Lake

When
August 4, 2:30 PM MST to 2:40 PM MST
Where
Salt Lake County, 2.14 mi NNW of Salt Lake No Two Arp to 1.26 mi ESE of Hunter
Measured
1.5 in hail
Reported by
County Official
Coordinates
40.650, -112.010

Large hail was observed on the west side of the Salt Lake Valley, with 1.5 inch diameter hail reported near Kearns and 1 inch hail reported in West Valley City.

Hail, Piute

When
August 4, 2:30 PM MST
Where
Piute County, 0.88 mi SE of Circleville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -112.260

Hail with a diameter of 0.75 inches was observed near Circleville. This thunderstorm also produced very heavy rain over the area.

Hail, Utah

When
August 4, 3:00 PM MST
Where
Utah County, 0.69 mi N of Alpine
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.460, -111.770

A participant of the Cooperative Observer Program, near Alpine, reported hail with a diameter of 0.75 inches.

Flash Flood, Piute

When
August 4, 3:30 PM MST to 5:30 PM MST
Where
Piute County, 3.89 mi W of Angle to 3.95 mi E of Angle
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.252, -112.042

Flash flooding occurred near the town of Angle due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344940, 345076, 345075, 345077, 345078, 344968, 344942, 344980, 345072, 345071, 345073, 345074, 344986.